COVID-19 – The Pill is in stock Get your pill delivered during COVID-19 – stock available

Tidings

Women's Health

Why do I experience breakthrough bleeding on The Pill?

Thu 28th May, 2020

Reviewed by: Dr. Vamsee Thalluri

I was wearing a white dress when it happened. I knew instantly it wouldn’t end well. I shuffled to the bathroom and was greeted with the worst-case scenario: an unexpected bleed. Despite my period still being seven tablets away, my body had other plans.

I had only been taking The Pill for a couple of months when I experienced my first breakthrough bleed. It shocked me at first and made me feel totally out of control. A quick Google search revealed I wasn’t alone. In fact, around 30% of women experience breakthrough bleeding during their first cycle of the Pill. From that day forward, jeans and black pants became my best friends.

Let’s face it, unexpected bleeding can be incredibly inconvenient. Aside from ruining perfectly good pairs of undies (and bruising my fragile ego), breakthrough bleeding can make us feel on edge in between cycles. It’s not surprising that breakthrough bleeding is one of the most common reasons why women ditch using the Pill altogether. For many, the perils of stained pants and embarrassing runs to the restroom outweigh the benefits of this form of contraception.

But what can we do to reduce the chances of breakthrough bleeding? And are there any warning signs to watch out for that might indicate things aren’t “normal”?

What is breakthrough bleeding?

There are a bunch of common side effects women encounter when taking the Pill. These can range from headaches and sore breasts to changes in your skin. Another common side effect can be breakthrough bleeding’ (BTB).

In a nutshell, BTB is inter-menstrual bleeding that happens while taking the oral contraceptive pill. This occurs when an unstable endometrium breaks away from the lining and causes irregular spotting. What makes BTB different from a typical period bleed is its duration and intensity. In most cases, these bleeds are lighter and shorter than a usual menstrual cycle and may appear as irregular ‘spotting’ between periods.

During the first few months of starting on the Pill, it’s common for us to experience spotting or unscheduled bleeding while the body adjusts to hormonal birth control. Breakthrough bleeding is also common when we switch between different types of contraceptives or types of the Pill (as the hormone dosage will be different).

The good news? The chances of breakthrough bleeding reduce greatly over time, dropping to just 10% after 12 months on the Pill. Whether you’ve noticed light spotting between periods or are encountering longer, heavier unscheduled bleeds, it’s important to understand what normal and not-so-normal BTB looks like.


Read more:
What does the combined pill actually do to your body?
Q&A: Does contraception make you gain weight?
Guide to the Contraceptive Pill


What causes it to happen?

Although everyone’s experiences will be different, there are a few common factors that can cause BTB to occur between periods while taking the Pill. These include:

  • Switching to a new birth control Pill: whether you’re starting on the Pill for the first type of switching the type of oral contraceptive you’re using, BTB can be a common side effect during this period of change.
  • Using Progestin-only pills: also known as ‘the minipill’, Progestin-only pills are often prescribed for women who aren’t able to take contraceptives containing estrogen due to health reasons. The minipill needs to be taken continuously (a.k.a. there’s no sugar pills) which can increase the chances of unscheduled bleeding.
  • Taking the Pill continuously: by skipping the ‘sugar pills’ (and skipping your period) you can increase the chances of BTB during the first few months of usage.
  • Missing regular doses of the Pill: one of the most common causes of BTB is missing doses, which makes remembering to take the Pill every day important to stop this from happening.
  • Persistent vomiting or diarrhea: not only will this prevent your body from absorbing your birth control correctly (and reduce the effectiveness of preventing pregnancy), it will also increase your chances of spotting or BTB.
  • Taking new medications: some types of supplements and medications can lead to BTB, including certain antibiotics, some epilepsy drugs, some antiretroviral drugs (used to treat HIV) and St. John’s wort.

What can I do to stop it?

We get how annoying BTB can be. But there are a few practical steps you can take to help alleviate these frustrating side effects. As always, make sure to speak with your GP before changing your contraceptives to ensure you’re making the best choice for your body.  

For those who experience BTB for three days or more while taking the Pill continuously, studies have shown that taking a four-day break from the active Pill can be a good option. This allows the lining of the uterus (the endometrium) to shed completely before you recommence usage of the Pill.  

But for women who continue to experience persistent BTB, there are a bunch of other options you can explore, including:

When should I be concerned that things aren’t “normal”?

Despite how common BTB is, it’s important to recognise when there might be a problem. In some rare cases, spotting and BTB can be a sign of a more serious underlying condition.

It’s important to note that inter-menstrual bleeding between periods is commonly caused by STI’s and cervical changes. For women who are experiencing BTB, your GP should offer you an STI screening. Plus, it’s important to make sure your pap smear tests are up to date to identify any irregularities.

That means it’s important to speak with your doctor or GP if you experience:

  • Severe headaches
  • Swelling in the limbs, particularly your legs
  • Severe abdominal pain
  • Severe chest pain or shortness of breath
  • Eye problems, such as vision loss or blurring
  • Bruising
  • Fatigue
  • Heavy irregular bleeding that continues for 3 days or more (even after taking a 4-day break from the Pill)

Read more:
How to get the morning after Pill in Australia
Can I take The Pill continuosly to skip my period, and is it safe?
The right doctor and the right contraception. Harder than you think


Although light spotting and BTB are common in the first few months of taking the Pill, you shouldn’t put up with unscheduled heavy bleeds between periods. As a general rule, one of the most effective strategies for preventing unscheduling bleeding is to ensure you’re taking your Pill at the same time each day. By doing your best not to miss a dose, your body has the best chance of regulating your hormone levels to manage unwanted BTB.

However, make sure to keep track of any irregular bleeding or side effects you experience. Make sure to speak with your GP if you encounter heavy bleeding for prolonged periods of time to ensure you find the right contraceptive for your body and lifestyle.